Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Optimum Runge-Kutta methods


Authors: T. E. Hull and R. L. Johnston
Journal: Math. Comp. 18 (1964), 306-310
MSC: Primary 65.60
DOI: https://doi.org/10.1090/S0025-5718-1964-0165700-6
MathSciNet review: 0165700
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The optimum Runge-Kutta method of a particular order is the one whose truncation error is a minimum. Various measures of the size of the truncation error are considered. The optimum method is practically independent of the measure being used. Moreover, among methods of the same order which one might consider using the difference in size of the estimated error is not more than a factor of 2 or 3. These results are confirmed in practice insofar as the choice of optimum method is concerned, but they underestimate the variation in error between different methods.


References [Enhancements On Off] (What's this?)

  • [1] S. Gill, ``A process for the step-by-step integration of differential equations in an automatic digital computing machine,'' Proc. Cambridge Philos. Soc., v. 47, 1951, p. 96-108. MR 0039374 (12:538g)
  • [2] R. L. Johnston, ``On optimum Runge-Kutta methods for the numerical solution of ordinary differential equations,'' M.A. Thesis, University of British Columbia, 1961.
  • [3] J. Kuntzmann, ``Deux formules optimales du type de Runge-Kutta,'' Chiffres, v. 2, 1959, p. 21-26. MR 0136080 (24:B2119)
  • [4] M. Lotkin, ``On the accuracy of Runge-Kutta's method,'' MTAC, v. 5, 1951, p. 128-132. MR 0043566 (13:286c)
  • [5] A. Ralston, ``Runge-Kutta methods with minimum error bounds,'' Math. Comp., v. 16, 1962, p. 431-437; Corrigendum, v. 17, 1963, p. 488. MR 0150954 (27:940)
  • [6] M. J. Romanelli, ``Runge-Kutta methods for the solution of ordinary differential equations,'' Mathematical Methods for Digital Computers, A. Ralston and H. S. Wilf, editors, Wiley, N. Y., 1960. MR 0117915 (22:8689)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.60

Retrieve articles in all journals with MSC: 65.60


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1964-0165700-6
Article copyright: © Copyright 1964 American Mathematical Society

American Mathematical Society